Calcium phosphate is one way of getting the calcium you need in your diet. It's not bad for you, although it may interfere with the absorption of medication in your stomach or cause digestive disruption in large amounts.
Everyone needs calcium in their diet. Most need around 1,000 milligrams a day; older women - especially those at risk of osteoporosis - need around 1,200 milligrams. The best sources of dietary calcium are vegetables like broccoli. You can also get a healthy amount of calcium from dairy products.
To increase the amount of calcium in their diet, some people elect to take calcium supplements. Calcium phosphate is one of those supplements. There's not much of a significant difference between calcium phosphate and other calcium supplements - the main distinguishing factor is the amount of available calcium per pill.
Calcium phosphate does have phosphorus as well. You need a certain amount of phosphates to maintain good bone health. If you're experiencing phosphate deficiency, calcium phosphate can help to stabilize your bones against damage. That doesn't mean that you should load up your diet with phosphate-rich foods in hopes of getting Wolverine-strong bones - too many phosphates may actually cause bone damage over time. It's unlikely, though, that you'll get tipped into damaging levels of phosphates by taking calcium phosphate.
Taking calcium supplements instead of eating foods like broccoli means that you miss out on the fiber, calories, and nutrients that are "packaged" with calcium in those foods. That's not a bad thing, per say - some people may want to avoid eating more food because they're watching their calorie intake closely. If you're missing more than just calcium in your diet, however, you may want to consider eating foods that deliver both calcium and the other nutrients that you need rather than trying to get those nutrients via supplements.
Calcium supplements have an absorptive effect in the stomach. They "sponge up" certain medications in the digestive system, interfering with your body's efforts to absorb those medications. If you're taking other medications alongside calcium supplements, you should check with your doctor to ensure that there's no interference between the two.
Calcium sulfate can sometimes cause digestive disruption as well. You may experience gas, bloating, or diarrhea - especially if you're taking larger doses. If you do experience one variety of digestive distress or another while supplementing with calcium, please consult with a doctor before continuing.
Possible short-term side effects
- can absorb certain medications
- can help meet calcium and phosphorus requirements
- get your calcium from natural sources like broccoli
Suggest improvement or correction to this article
View Sources | Written by Sean McNulty | 12-21-2016
Written by Sean McNulty
Suggest improvement or correction